Codeine is a prescription drug produced in both pill and cough syrup form and acts on the central nervous system (CNS) to relieve pain. The drug treats mild-to-moderate pain as well as severe cough and cold. It is also effective against nausea and diarrhea.
A derivative of the opium poppy plant, codeine is of the opioid family, which also includes morphine, oxycodone, fentanyl, and heroin. Since codeine is the least potent of all prescription opiates, the drug is perceived as the “safest” and least addictive. It is the most commonly-used opioid on the planet.
Common side effects of codeine include:
Effective as of February 1st, 2018, products containing codeine were prohibited from over-the-counter purchasing and required a prescription for adults over the age of 18. While codeine is less potent than other opioids, it still possesses the same risks of:
The U.S. Food and Drug Administration (FDA) is requiring safety labeling changes for prescription cough and cold medicines containing codeine or hydrocodone to limit the use of these products to adults 18 years and older because the risks of these medicines outweigh their benefits in children younger than 18.FDA
In addition, there are other risks to be aware of. For example, some people are classified as “ultra-rapid metabolizers” when their body metabolizes codeine, which then breaks down into morphine, at a much faster rate than the average person.
Physicians strongly advise women who breastfeed against using codeine. There have been several fatal cases as a result of infant morphine toxicity through breastfeeding. Children are particularly vulnerable to morphine toxicity as well.
An unintentional consequence of codeine use is a physical dependence on the drug. The body can adapt to the codeine and develop tolerance, thus, there is a need for more of the drug to achieve the same desired effect. People who are chronic users of codeine or misusers of the drug are at high-risk for dependence.
Once dependent, a person will be susceptible to mild-to-severe physical symptoms of withdrawal if they abruptly stop taking the drug. The severity varies based on genetics, amount, and duration of codeine use. Symptoms of withdrawal include:
The main benefit of opioids, such as codeine, is that they block pain messages sent from the body to the brain. However, opioids also cause a large and rapid release of the chemical dopamine in the brain, creating heightened feelings of pleasure and euphoria.
Dopamine release is a part of the mind’s natural reward and motivation system. Because of this, many people psychologically become motivated to attain the reward felt by codeine use. Thus, increasingly higher doses of the drug are needed to achieve the same dopamine effect. In turn, higher levels of dopamine in the brain chemically alter behavior towards the pursuit of the reward. Often, this is a slippery slope to addiction.
Indications of addiction may be subtle or obvious. Signs may include:
Codeine’s harmless perception and common usage have also opened the opportunity for addiction in a way that differs from stronger opioids. Because it is seen as safe, many people exercise less caution and are more prone to misuse. Additionally, doctors are often pressured by patients to prescribe the medicine to them even when over-the-counter medicines would be just as effective.
Overdosing on codeine, a CNS suppressant, can be dangerous as large quantities become poisonous. Immediate medical attention is critical. Some people even mix codeine with alcohol and other drugs, which boosts the effect and toxicity of the drug. Severe symptoms occur, including:
Vital life-sustaining neurons in the brain become suppressed to the extent where normal breathing is compromised. A person’s breathing slows to a dangerously low pace. Hence, this causes a lack of oxygen to the brain and other vital organs. In many cases, breathing stops altogether, resulting in damage to the brain and other organs, coma, and even death, due to oxygen deprivation.
If suspected of overdosing on codeine, a person may have their stomach pumped. However, this method is only useful if used within 30 minutes of ingestion. Alternatively, activated charcoal is effective in absorbing codeine in the gastrointestinal tract if past the 30-minute limit.
The drug Naloxone, an opioid agonist, is often used to remove codeine from the brain’s receptors and counteract the effects of codeine. Time is crucial, as permanent damage and death may be prevented if treated quickly enough.
If codeine use develops to physical dependency, a physician will often have a patient taper off of the drug. This method is necessary to avoid severe withdrawal symptoms. If addiction has occurred, a person usually needs to seek medical, emotional, and psychological help to aid in recovery and prevent relapse.
The most crucial step towards recovery is to identify and admit the problem and have a desire to change. Often, people have become addicted and are unaware or in denial. Intervention can be a turning point towards taking the first step. Accordingly, rehabilitation may be needed to get a person on the right path.
A doctor may prescribe a medication to address underlying issues that may have lead to addiction, such as depression or PTSD. There are many options for long-term support, including treatment programs, counseling, support groups, and hotlines, among others. Likewise, support from family and friends is undoubtedly helpful too.
Find Help For Your Addiction
You don’t have to overcome your addiction alone. Professional guidance and support is available. Begin a life of recovery by reaching out to a specialist today.
“FDA Removes Approval of Rx Opioid Cough and Cold Med in Kids under 18.” U.S. Food and Drug Administration, November 3rd 2018, http://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-fda-requires-labeling-changes-prescription-opioid-cough-and-cold
Engelhaupt, Erika. “Explainer: What Is Dopamine? | Science News for Students.” Science News for Students, 17 Jan. 2017, https://www.sciencenewsforstudents.org/article/explainer-what-dopamine
Madadi, Parvaz et al. “Guidelines for maternal codeine use during breastfeeding.” Canadian family physician Medecin de famille canadien vol. 55,11 (2009): 1077-8., https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2776794/